Tags

, , , ,

I feel like Sherlock Holmes or Columbo — I’ve just solved the mystery. That would be the mystery as to why, after all sorts of tests that revealed nothing wrong, I am still having heart palpitations. I’m afraid to tell Gill my conclusions since she’ll probably yell at me. It’s strange that, with all of her own medical problems, she’s never been one to grab at the first pill offered. I, on the other hand, have always embraced the wonderful world of pharmacology…with not always positive results.

Gill always railed against my love of hormone treatments and when my doctor finally said I couldn’t have them any longer (I was too old and the cancer risk outweighed the benefits — or so HE said) she cheered. I couldn’t have been more bummed. If he’d actually torn them from my hands I couldn’t have been more enraged!

“What does an old lady like you need hormones for?” she asked scornfully.

“Oh, you’d be surprised,” I muttered under my breath. “The less you know, the better…” Was I blushing?

As a child, I suffered from migraines. As I got older, they got worse. At first I began popping massive doses of aspirin. I know it wasn’t smart, but when you’re in the middle of the pain of a migraine, you don’t care. In fact, you’d be just as happy if someone shot you to get it over with! When the ringing in my ears started, the doctor switched me to Tylenol. (I think he wondered how I could get ringing in my ears from taking the normal dose of aspirin, but that was the problem. I was taking them, not as recommended, but by the handful…well, not quite, but way too many.

Same thing happened with Tylenol. I was aware that these drugs could have adverse effects on your liver, but at some point, when balancing the migraines against my liver, I decided my liver was on its own.

Fast forward to my recent issues. I have been tested up and down the wazoo. A small TIA (mini stroke) was concluded to be ‘inconsequential’. Heart monitors showed nothing other than the routine heart palpitations I’ve had since a child. I know I’m under a great deal of stress and Gill and I concluded (with my nonexistent medical degree and Gill’s doctorate (PhD) in Creative writing) that this was the likely culprit.

“Not to worry, Ma. When I’m home in the summer we’ll get L’il Sis and the three of us will go to a restorative yoga class. You’ll learn to breathe properly, relax and gently stretch your way out of your stress! It will be great!.”

While I do appreciate her concern and admit that it will be useful, the detective in me  was still convinced there was more to my frequent palpitations than simply stress. After all, I’ve survived raising three challenging children, a divorce, my mother’s Alzheimer’s, the death of both parents, deaths of beloved pets and more. Why now am I having these issues? I exercise regularly and always have. I eat a good diet…it was perplexing. Old age could be a factor but I refuse, despite all evidence to the contrary, to accept that I’m old. Well-seasoned, perhaps, but not old!

Then I remembered that the doc at the Heart and Stroke Clinic had asked about my use of Tylenol. And then, in a fortuitous coincidence, this morning’s paper featured an article about seniors being given too many drugs! (Now, there’s a fine distinction between ‘being given by a doctor’ and medicating yourself…but still. I wondered…could that be the answer? Rushing to the computer, I googled extra strength Tylenol and heart palpitations. Bingo! It CAN cause them.

So I am now off extra strength Tylenol. The jury is still out on the heart palps, but I’m guessing they will lessen. Of course, I still have to deal with my headache, aching neck and back (scoliosis and osteoporosis). I hope this sacrifice is worth it! In the meantime, at least Gill will be off my case for my flippant, so not by-the-book OTC drug usage.

Advertisements